Alert archive / Colorado / Winter Storm Watches in 2018
Winter Storm Watch 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at May 18, 2018, 3:48 AM MDT for 9 counties in Colorado. It took effect at May 18, 2018, 9:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 18, 2018, 3:48 AM MDT (09:48 UTC)
- In effect from
- May 18, 2018, 9:00 PM MDT
- Expired
- May 18, 2018, 2:29 PM MDT
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3826 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at May 17, 8:32 PM MDT, 7 hours 16 minutes earlier.
Area forecast discussion, May 17, 8:32 PM MDT, 7 hours 16 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 832 PM MDT Thu May 17 2018 .UPDATE... Issued at 830 PM MDT Thu May 17 2018 Last of the thunderstorm activity is just about to exit the northeast corner of the state. Just got word of quarter size hail near the Nebraska border north of the town of Peetz. Have not heard of any other severe weather today, although gusts in the 40-50 mph range were observed from storms moving over Weld County earlier this afternoon. These storms have also been generating quite a bit of CG lightning. Should see most of these storms exit the state between 9 and 10 pm MDT. Closer to the Front Range, high based convection this evening has been producing virga and gusty winds. Gusts have generally been in the 15-25 mph range. Should see this weak convection die out with darkness. Lastly, a gust front apparently generated by a large complex of strong thunderstorms over swrn Kansas/wrn Oklahoma earlier this afternoon was surging northwestward towards the I-25 corridor. This boundary blew past Limon a while ago with 25-35kts wind gusts. Winds not as strong now, but peak gusts still in the 15-28kt range. Timed this boundary to reach the Denver between 0240-0250Z. It's possible it could kick up a few gusty showers along the foothills for an hour or two. And, with the arrival of higher dewpoint air behind this boundary, it still looks like patchy fog and areas of low clouds will form on the plains by sunrise, if not a few hours before that. && .SHORT TERM...(This evening through Friday) Issued at 156 PM MDT Thu May 17 2018 Main concern is with severe potential later this afternoon/evening over the far northeast plains and even greater threat over all of plains Friday afternoon and evening. Upper low is across east central Nevada this afternoon with a generally dry southwest flow aloft over Colorado. For this afternoon some weak high based convection trying to get going over the mountains but the low levels are quite dry. There is a weak convergence boundary moving north across central portions of adams and arapahoe counties with much drier air to the south. This could help focus of storms further north into Weld and morgan counties. If storms can advance into the richer air across the far northeast plains then a few severe storms are possible with large hail and damaging winds through this evening. Behind this evening convection there will be a return of low level moisture later tonight under a weak northerly flow with developing surface trof. This will set the stage for higher surface based moisture on Friday. The upper low over Nevada today will be moving into Western Colorado Friday afternoon with increased widespread ascent ahead of the low. Could see severe storms over much of the plains Friday afternoon with surface based CAPES up to 2000j/kg with sufficient shear for supercells. Could see large hail up to golf balls, heavy rain and damaging winds. Temperatures will be cooler on Friday with increased cloud cover and shallow upslope. .LONG TERM...(Friday night through Thursday) Iss.ued at 156 PM MDT Thu May 17 2018 By Friday night, the upper trough will extend over the four corners region as the jet digs south. The surface low that was in place over southern CO will transition North slightly bringing surface winds more ESE just ahead of a frontal passage. Current model trends have the front pushing south into the CWA between 03 and 06z late Friday night. CAPE values will continue to be elevated over the eastern plains and some storms could continue into the evening as the incoming boundary will help fire off some cells and track eastward. The surface low will continue its NE trek into central Kansas by 12z Saturday bringing winds around to a more favorable NNE direction. By 12z Saturday specific humidity values increase towards 4 g/kg which is on the higher side with PWAT values between 0.75 and 1 inch in some areas on the plains. Models are showing an extensive swath of moisture across most of NE Colorado by Saturday morning that continues through the day. Model cross sections show the moisture extending well into the atmospheric column where it will bring a mix of showers and thunderstorms to the high country where conditions could be less stable for areas mainly west of the divide. The front will push in completely by the morning hours on Saturday dropping 700mb temperatures into the low single digits. With the cold push from the North and increased upslope conditions some cold air damming may be possible along the foothills. This cooler push could help to drop snow levels to the 9500 mark bringing some snow to the higher foothills and mountains east of the divide. Especially the higher elevations of the northern Foothills where both the GFS and NAM show decent upslope through most of the afternoon and evening on Saturday. Some accumulation is possible with a possible 4 to 8 inches over the higher terrain and upslope areas. As for the lower elevations rain will be steady into the early evening hours on Saturday as the upper low transitions eastward into Nebraska. Upper level winds will switch around to the NW and subsidence will increase helping to bring an end to precipitation. Amounts will vary but current model guidance shows at least 0.5 to 1 inch possible with some areas seeing the 2 to 4 inches over the course of a 24 hour period with the combination of thunderstorm heavy rain and the steady stratiform rain from the front. Temperatures will be below normal with highs only reaching into the low 50s on the plains and 30s to low 40s in the mountains and mountain valleys. For Sunday, conditions will clear out with some fog possible over the plains during the early morning hours. By the late afternoon hours instability increases over the higher terrain as the cap on the plains will be hard to break. Some storms could initiate over the higher terrain of the Palmer divide and push eastward but will not survive long in the more stable attm. Temperatures will rebound back into the mid 60s by the afternoon. Into next week the upper low over California will close off and track ESE. Ahead of the upper low flow will turn SW with an embedded shortwave projected to push through the region Sunday night into Monday. However, without the instability storm chances are low. There continues to be a chance of showers and thunderstorms during the afternoon hours through mid week with a gradual warm-up into the low 80s by Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 830 PM MDT Thu May 17 2018 Winds likely to shift to the southeast with passage of a wind gust boundary moving up from the southeast. Could see sely winds in the 10-15 kts and gusts to around 25 kts with it passage. Then winds are expected to turn southerly at denver area terminals by around 04z. Late tonight, models show winds shifting to the north- northeast. When this happens, could see patchy fog and areas of low clouds form not long after the wind shift. VSBYS could lower to around 3 miles and CIGs down to 1500-2500 ft AGL by 12z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Baker SHORT TERM...Entrekin LONG TERM...Bowen AVIATION...Baker
Hazardous weather outlook, May 17, 10:23 AM MDT, 17 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1023 AM MDT Thu May 17 2018 COZ030>051-181630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1023 AM MDT Thu May 17 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There will be a chance for thunderstorms east of a dry line which is expected to set up along the Wyoming/Nebraska border southward to Fort Morgan and to Limon. A few of these storms could become severe with large hail up to 2 inches in diameter and damaging winds. A tornado also can't be ruled out. Thunderstorms may reform over far northeast Colorado tonight and produce locally heavy rainfall and possibly minor flooding. Further west towards the Front Range, the airmass will be much drier with little if any thunderstorm activity through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On Friday, the chance for severe storms will encompass all of the northeastern plains. Damaging winds and large hail will be the primary severe weather threats Friday afternoon and evening, but an isolated weak tornado is also possible. A cold front will push down Friday night and bring rain showers with a chance of thunderstorms transitioning to lighter and more steady rain on Saturday. Light rain will continue into Saturday evening, with a slight chance of thunderstorms mainly over the higher terrain. Precipitation will change over to snow across the mountains and higher foothills on Friday night and Saturday with moderate snowfall amounts possible, especially above 9500 feet. It will be drier on Sunday with a chance of showers and thunderstorms mainly over the higher terrain by the afternoon hours. Temperatures will be cooler this weekend, then warm up again early next week with a chance of afternoon and evening thunderstorms each day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 PM
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 6:18 PM MDT | Special Weather Statement | BOU | Logan | 27 min |
| May 17, 6:54 PM MDT | Special Weather Statement | BOU | Logan | 36 min |
| May 17, 7:25 PM MDT | Special Weather Statement | BOU | Logan | 35 min |
| May 18, 12:46 AM MDT | Severe Thunderstorm Warning | BOU | Logan | 44 min |
| May 18, 11:02 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more | 30 hr |
| May 18, 2:21 PM MDT | Special Weather Statement | BOU | Clear Creek, Gilpin | 39 min |
| May 18, 2:29 PM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 13 hr |
| May 18, 2:59 PM MDT | Special Weather Statement | BOU | Broomfield | 46 min |
| May 18, 3:23 PM MDT | Areal Flood Advisory | BOU | Boulder | 52 min |
| May 18, 4:08 PM MDT | Flash Flood Warning | BOU | Boulder | 64 min |
| May 18, 5:09 PM MDT | Special Weather Statement | BOU | Elbert | 51 min |
| May 18, 5:28 PM MDT | Special Weather Statement | BOU | Broomfield | 47 min |
| May 18, 5:59 PM MDT | Special Weather Statement | BOU | Elbert | 31 min |
Nearby
Winter Storm Watches in Colorado, 2018Every winter storm watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.